Ecstasy- Long-lasting brain damage and may trigger Parkinson’s_BBC
October 2, 2002
In 1989 Dr. George Ricaurte (Johsn Hopkins University) reported that MDMA (Ecstasy) the party drug used at all night dances (“raves”) caused neurotoxicity, long-lasting brain damage in non-human primates at doses similar to those ingested by humans. In the United Kingdom the drug has been linked to 40 deaths in 2001. That’s double the number reported in 2000, and four times the number reported in 1998. http://news.bbc.co.uk/1/hi/uk/2159470.stm
Dr. Ricaurte’s latest findings once again raise serious concerns that long-lasting brain damage in monkeys and baboons is likely to do the same in humans. The drug not only depletes serotonin levels but dopamine levels as well–thereby a likely trigger for Parkinson’s disease later in life.
This latest finding has raised the concern of Dr Glen Hanson, acting director of the US National Institute on Drug Abuse (NIDA): “Clearly, the implications of these findings are cause for concern and should serve as a warning to those thinking about using Ecstasy.”
In the US Senate, the RAVE Act of 2002, S 2633, is an effort to bring Ecstasy under the existing Federal Crack House law. But Ecstasy has a vocal coterie of aficionados of hallucinogenic drugs (on the West Coast and at Harvard). Some will recall that Dr. Timothy Leary’s irresponsible experimentation with LSD–“drop out,” “turn on,” and “tune in”– also had his supporters in academia.
The wonder of it all is the FDA’s silence and its failure to reverse an ill-advised policy allowing Ecstasy to be used in human experiments. Despite strong opposition by experts such as Dr. Ricaurte, and respected journals such as The Lancet, in 1994, the FDA reversed its policy prohibiting the use of Ecstasy, and gave its approval to Ecstasy research with human subjects.
Ecstasy drug ‘may trigger Parkinson’s’
Just a couple of Ecstasy tablets can cause long-lasting damage to the brain, a study suggests. The drug, which is popular with clubbers, may also trigger Parkinson’s disease later in life. Researchers in the United States have found that Ecstasy causes extensive damage to key brain cells, called dopamine neurons. There may be earlier onset of Parkinson’s disorder particularly in those who are susceptible Professor Andy Parrot Dr George Ricaurte and colleagues at The Johns Hopkins University examined the effects of Ecstasy on squirrel monkeys. The monkeys were given a dose of the drug three times over the course of a day, each at three-hourly intervals. The dose was the same as that generally taken by people who use the drug. Many users take more than one tablet over the course of an evening.
Tests on the monkeys’ brains showed that their serotonin levels had dropped. This chemical plays a key role in regulating mood, emotions, sleep and appetite. Ecstasy’s affect on serotonin is well known. But the tests also revealed a severe and long-lasting drop in dopamine levels. Dopamine helps to control movement, emotional and cognitive responses and the ability to feel pleasure.
However, a substantial loss of dopamine can cause Parkinson’s. The researchers repeated the study on baboons. They also suffered extensive damage to their brains after being given the drug. Dr Ricaurte suggested that Ecstasy could have a similar impact on humans. “We do not yet know if our findings in nonhuman primates will generalise to human beings but, needless to say, this is a major concern.” He added: “People should be aware that the use of Ecstasy in doses similar to those used in recreational settings can damage brain cells, and this damage can have serious effects.”
Dr Ricaurte said that the risks of developing Parkinson’s as a result of using Ecstasy were real. The implications of these findings are cause for concern Dr Glen Hanson, US National Institute on Drug Abuse “The most troubling implication of our findings is that young adults using Ecstasy may be increasing their risk for developing parkinsonism, a condition similar to Parkinson’s disease, as they get older.” Dr Glen Hanson, acting director of the US National Institute on Drug Abuse, said the findings were worrying. “Clearly, the implications of these findings are cause for concern and should serve as a warning to those thinking about using Ecstasy.” Professor Andy Parrot, an addiction expert from the University of East London who has also studied the effects of Ecstasy, described the findings as important. “Many heavy users report tremors and twitching since they started taking Ecstasy. We wouldn’t expect this because of a loss of serotonin but it is entirely consistent with a loss of dopamine.” He also agreed that the risks of Parkinson’s were significant. “There may be earlier onset of Parkinson’s disorder particularly in those who are susceptible,” he told BBC News Online. Roger Howard, chief executive of charity DrugScope, said: “We would, however, urge caution in interpreting the results too literally; results found in animals do not always replicate themselves in humans.”
An estimated 500,000 young Britons take ecstasy every weekend. Surveys suggest that 15% of 16 to 24 year olds have tried the drug while only 1% of those over 35 have tried it. The drug is illegal in Britain. The study is published in the journal Science.
FAIR USE NOTICE: This may contain copyrighted (© ) material the use of which has not always been specifically authorized by the copyright owner. Such material is made available to advance understanding of ecological, political, human rights, economic, democracy, scientific, moral, ethical, and social justice issues, etc. It is believed that this constitutes a ‘fair use’ of any such copyrighted material as provided for in section 107 of the US Copyright Law. In accordance with Title 17 U.S.C. Section 107, this material is distributed without profit to those who have expressed a prior general interest in receiving similar information for research and educational purposes. For more information go to: http://www.law.cornell.edu/uscode/17/107.shtml If you wish to use copyrighted material for purposes of your own that go beyond ‘fair use’, you must obtain permission from the copyright owner.